- Signa Vitae - http://www.signavitae.com -

Toxic Epidermal Necrolysis – Case Report Abstract

Aim. To report on rare serious side effects of medications and our successful treatment of these side effects.

Methods. We report a case of a 77-year-old female patient who developed toxic epidermal necrolysis (TEN). The patient was admitted to our intensive care unit (ICU) after thigh amputation, due to severe tissue infection and necrosis as a complication of diabetes mellitus type II. She was previously treated at the department of internal medicine, where she was receiving Vancomycin for 13 days and Piperacilin with Tazobactam for 15 days. After that period the antibiotics were excluded from the therapy. Preoperative anaesthesia assessment was made two days before surgery and four days after excluding the antibiotics.During the examination maculopapular efflorescence with crusts and some bubbles of pus were recognised on the whole body, predominantly on the chest and the back. There were no signs of skin peeling. The changes were present in the oral cavity as well and the otolaryngologist examined the patient on the same day. According to the otolaryngologist, changes resembled aphthous stomatitis. On the day of the anaesthesiologist’s visit Vancomycin was already re-introduced in the patient’s therapy, but this time in combination with Meropenem because the fever occurred again. Other medications that the patient received were Pantoprazol, Ramipril and LMWH. The surgical procedure was done 2 days later in general anaesthesia. After 3 days in ICU TEN was suspected. The bubbles started to pop and the skin started to peel, especially on the back.

Results. The clinical pharmacologist and the dermatologist confirmed the diagnosis. It was assumed that the antibiotics caused TEN; therefore, all antibiotics were excluded from the therapy. Burn centre was contacted, but they could not receive the patient because their capacity was full. The patient was put in isolation in order to prevent secondary bacterial skin infection. It was recommended that immunoglobulin therapy be introduced, but the therapy did not contribute to the improvement of skin condition/did not improve skin condition. In the next few days the skin surface that was affected (around 50%) peeled off. We decided to introduce local therapy with Aquacell® Ag lining. The dead skin was thoroughly removed when the lining was changed. In the 15 days of local therapy almost full reepitelisaton was achieved.

Conclusion. Although TEN was cured and there were no signs of skin and mucosal lesions the patient developed sudden bradycardia that was refractory to intensive reanimation procedures and passed away on the 18th day in the ICU. The autopsy revealed a massive heart attack.

Tino Klancir, tklancir@kbsd.hr
Department of Anaesthesiology, Reanimatology and Intensive Care,
Clinical Hospital Sveti Duh, Sveti Duh 64, Zagreb, Croatia

Creative Commons LicenseThis work is licensed under a Creative Commons Attribution 4.0 International License